CSN Login
Members Online: 2

You are here

Zoloft question & general freakout

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

So, now as if having metastatic colon cancer plus anal fissures aren't enough to deal with, apparently I have some astonishingly painful wisdom tooth problem that has the back of my mouth swollen and highly sensitive. My weight has dropped to 158 from 163 in two days, the lowest since high school (all I've been able to eat the past two days, because of the pain of this new problem, is a small portion of pasta and potato soup yesterday, and today a piece of honey toast and some fat-free banana yogurt). So, I went to a general practitioner because my health coverage says that I need one to make referrals for me, and he referred me to a dentist who I will see first thing tomorrow morning. He also seems to think that this all must be stressful for me, so he prescribed Zoloft. And, admittedly, I am a bit stressed lately.

So, I went to the pharmacist, and she told me that there is a potential interaction between zoloft and blood thinners like warfarin/coumadin (which I take for port maintenance). I'm calling the oncologist in the morning to ask about this, but I am curious if anyone here has heard of such problematic interactions with these two drugs.

Rodney

Oh, the silver lining in the tooth problem is that I've hardly eaten so the anal fissure problem doesn't seem as bad. No input ... no output!

scouty's picture
scouty
Posts: 1976
Joined: Apr 2004

Oh Rodney,

I am getting ready to go off now and will try to be calm. First I am glad your fissure is behaving but I have told you before that the outpatient surgery for it really does work. Mine never went away. I lived with it for years and once I found out how to "fix" is and did, it has been wonderful down there (if you know what I mean). I am really glad you GP is sending you to a dentist to treat the root cause. BUT, if I were you I would never go back to him. How dare him give you a prescription for a serious anti-depressant without looking into the side effects. Sounds like his whole mind set is drug them until they are so numb they can't feel a damn thing. We all are stressed daily. Does he take it? There are always problems with the interactions with these manmade drugs. There is never going to be enough test that they can do to cover all the bases so we take them at a risk every single day. Think about how many other man made (I stress man made because they are not natural God made products and who knows how your body is reacting to them) drugs you are taking. Trust you instincts and your body. None of your doctors will ever be able to do that. Rodney, anyone that takes their own Miso soup with them to the hospital is too cool and too smart for this. Keep asking those hard questions. Take care of you, you have too. My best to you.

Lisa P.

steved
Posts: 835
Joined: Apr 2004

Zoloft is sertraline, an SSRI antidepressant of the same class as fluoxetine and paroxetine. It is extremely effective as part of teh treatment plan for both depression and anxiety disorders. It is metabolised by the liver in the same enzyme system as your blood thinners. Hence it can enhance their blood thinning action and make the blood 'too' thin. Therefore when prescribing them in people on warfarin it is important to your INR (measure of blood thickness) more regulalry when initiating zoloft and at any dose increases. They are safe to use together but there is this need for extra caution.

the other issue that Lisa P raises is about whether it is right to prescribe them for yo in the first place. All of us suffer iwth the emotional and psychological effects of having a severe, chronic and life threatening illness. It gets us down, it makes us stress and often it is difficult to feel that we can cope. It is a very fine line betwenn these normal emotions and what would be considered 'clinical depression' or ;clinical anxiety'. however we also knwo that being under this stress does increase the risk of these clinical conditions which represent significant nearological disorders taht need active treatment. Often the way of judging whether it needs treatment or not is the severity of its impact on your life, the length of the duration of the symptoms and the amount of symptoms you have eg also having distrubed sleeping, reduced appetite, decreaseed interest in sex, poor energy etc on top of just feeling low and stressed.

I am not an advocate for the indiscriminate use of meds to solve normal emotional problems but at teh same time I daily see people who need treatment for severe mental illness whose problems are put down to 'normal reactions'. Ultimaitely the decision to take meds or not is yours.

Sorry for the rant but you raise an issue that i'm sure many here will identify with and a common difficulty for many of us trying to cope with the wide ranging effects of living with cancer.

hope some of this is helpful,
Steve

HisJoy's picture
HisJoy
Posts: 115
Joined: Feb 2005

Rodney,
From the Drug Digest web site:
Although the cause of this potential interaction is not clearly understood, sertraline may increase the anticoagulant effect of warfarin. Warfarin is generally used to prevent your blood from "coagulating" or forming blood clots. When sertraline and warfarin are used at the same time, your blood may be much less likely to clot and this may increase the risk of excessive bleeding. If these drugs are taken together, your doctor may want to monitor you closely for at least 10 days after therapy with sertraline is either started or stopped. Blood tests can be used to make sure that you are getting the right amount of warfarin. If you are experiencing problems, it may be necessary to adjust the dose of warfarin. Discuss this potential interaction with your healthcare provider at your next appointment, or sooner if you think you are having problems.

This interaction is poorly documented and is considered moderate in severity.

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

Thank you for everyone's input. I asked the oncologist's nurse, and she seemed not so worried about any interaction. I still don't really think I need teh zoloft, anyway, so I may not even bother with it.

But what did happen today is that the nurse gave an oral surgeon the OK to pull FOUR impacted wisdom teeth earlier today. I am so relieved to know that my current tooth pain will be gone in a few days, instead of a few months if they were not extracted until chemo was finished. Yesterday and the day before I was an emotional basketcase, thinking that I could not handle colon cancer AND anal fissures AND impacted wisdom teeth. Today I feel much better, and more in control. Today is actually an optomistic day!

Rodney

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Hiya mate.I'll comment on the "tooth" problems Rodney....seeing as right now I am your "brother in arms" with that worry. I have to admit I have always been a bit slack looking after my teeth in the past so it has come back to "bite me"..so to speak. I had some bad experieces with dentist when I was younger so pretty much neglected them. I suffered somewhat during chemo with the "normal" gum problems, ulcers etc and during surgery the anaesthetist musta knocked my front upper incisor, loosening it. I just had that extracted and have a coupla cavities to fill. My front tooth got so bad I really was getting pissed off with the pain...just like you I guess. Because I take heart meds(one of which is aspirin) the dentist was concerned about the gum site(of the extraction) bleeding and not clotting properly.The tooth is gone now and I am feeling so much better. I was also a bit like you..avoiding the proper food etc.My whole teeth/mouth troubles started during chemo Rodney. Partly I guess thru my ignorance in dental hygiene over the years, but the chemo really stuffed them up. Having all of the associated problems as well Rodney, there is no wonder it is getting you down. I hope that you can get your teeth pulled with no ill effects and that you will feel much better after. Unfortunately this is a "no pain, no gain" situation. All tha best from oz, Ross n Jen

Anonymous user (not verified)

This comment has been removed by the Moderator

jana11
Posts: 708
Joined: May 2004

Hi there!! Just back in town and saw your post's title; and had to read. YUCK!!

Good luck with the tooth extraction.

Gotta tell you. When I was initially diagnosed. My quack of a PCP wanted to give me Zyprexa!!! It is an antipsychotic. I think my PCP really wanted it for herself. I did take Lexapro, another SSRI, after my therapist recommended it. She is also a cancer survivor. I think it helped keep me more in check. I never stopped working, so it was important for me not to get as overwhelmed as I felt in the beginning.

For a while I was taking Lovenox, a blood thinner. I had a thrombus in my brain and needed to thin my blood for about 6 months. I gave myself injections 2x/day. :)

Just wanted to send you a note. If you don't want to take the Zoloft, then don't. I hope your PCP just wanted to give you the option. If you decide to give it a try, you need to take it for at least 4 weeks to achieve full effect.

Be well. You continue to sound great! jana

Subscribe to Comments for "Zoloft question & general freakout"